Georgia, 2020

Damaging Wind in Georgia, August 9, 2020

August 9, 2020 · NWS JAX · 1 event in 1 county or zone

Prevailing SW steering flow focused a stronger west coast sea breeze inland through the afternoon. This boundary over a moist, unstable airmass with steep mid level lapse rates and 500 mb temps of -7 to -8 degC fueled a few strong storms that formed along boundary mergers then moved offshore of the local Atlantic coast into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing SW steering flow focused a stronger west coast sea breeze inland through the afternoon. This boundary over a moist, unstable airmass with steep mid level lapse rates and 500 mb temps of -7 to -8 degC fueled a few strong storms that formed along boundary mergers then moved offshore of the local Atlantic coast into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 2:00 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
300 PM EDT Sun Aug 9 2020

...INCREASING RAINFALL CHANCES EARLY THIS WEEK...

.NEAR TERM [Through Tonight]...

Hot and Humid conds early this afternoon with peak Heat Indices in
the 104-108 range. St Simons Island was 91/79 with 108F Heat Index.
These conditions will give way to scattered showers/storms mainly
across SE GA and coastal NE FL from the US 301 corridor to I-95.
Still expect a few strong to isolated severe storms with peak wet
microburst winds of 40-60 mph possible, along with locally heavy
rainfall, frequent lightning. Some small hail still possible with
steep lapse rates aloft as 500mb temps close to -7C/-8C. Storm
motion generally towards the East-Northeast 10-15 mph. Activity
will linger over inland areas of SE GA due to outflows and sea
breeze fronts pushing inland until around midnight. Typical muggy
overnight lows in the lower/middle 70s inland and upper 70s/near
80 degrees along the coast/St Johns River.

.SHORT TERM [Monday Through Tuesday Night]...

Main story in the short term is slow increase back towards
numerous to widespread showers during the afternoon hours on
Monday and Tuesday as weak High Pressure ridge aloft will be
replaced by amplifying trof over the SE US which will rotate into
SE GA/NE FL and bring abundant and deep tropical moisture levels
with Precipitable Water Amounts (PWATs) over 2 inches. This
combined with light westerly steering flow, cool temps aloft at
500mb of -7C/-8C for mid August and inland moving sea breeze
fronts will lead to 50-70% rainfall coverage on Monday afternoon
and 60-80% rainfall coverage on Tuesday afternoon, along with
enough atmospheric moisture for a shower/storm at anytime through
the period. Max Temps in the lower/middle 90s by early afternoon
will continue to support peak Heat Indices/Feels Like temps
around 105 degrees for most locations. Strong to isolated severe
storms will be possible each afternoon with gusty winds of 40-60
mph, but the slower storm motion of 10 mph or less will slowly
increase to locally heavy rainfall threat as storm rainfall totals
continue to add up through the week.

.LONG TERM [Wednesday Through Sunday]...

Wed/Thu...Numerous to widespread showers/storms will continue as
decaying mid/upper level trof across SE GA/NE FL will continue to
support daily rainfall chances of 60-90%, locally heavy rainfall
and near normal temps through this period with highs in the lower
90s and lows in the 70s. Southwest steering flow will continue
along with PWATs of 2 inches or more to support risk of heavy
rainfall.

Fri/Sat/Sun...A mid level ridge of high pressure will build in
from the SE/Wrn Atlc and this will slowly bring in a somewhat
drier airmass aloft with PWATs falling to slightly less than 2
inches and a shift of the steering flow to the South-Southeast.
This subtle shift will lower daily rainfall chances into the
40-70% range with storm activity further inland from the Atlc
coastal areas. Temps generally near to slightly above normal with
highs in the lower/middle 90s and lows in the 70s and Heat Indices
creeping back close to 105 degrees. Continued slow storm motion
will continue the threat of locally heavy rainfall, but the threat
will shift more inland each day.

&&

.AVIATION...
[Through 18Z Monday]

Cumulus cloud streets have developed on schedule with bases
between 3-4 KFT. Convection is starting to develop just east of
Cecil Airport (KVQQ) and will continue to expand in areal
coverage so will introduce a tempo group for KVQQ. Can see the
Atlantic sea breeze on radar just coming across the Intracoastal
Waterway and that should begin to squeeze the environment across
the central peninsula later this afternoon. So everything looks to
be on track right now with the previous aviation discussion
update.

&&

.MARINE...

Mainly offshore Southwest flow at 10-15 knots with seas 2 to 3
feet and local sea breezes along the coast through the mid week
time frame as High pressure ridge remains just south of the waters
and low pressure trof remains north of the waters over the SE US.
A slight shift northward in the high pressure ridge axis towards
the end of the week over the waters will lead to shift in winds to
south-southeast at 10-15 knots with seas remaining 2-3 ft.

Rip Currents: Mainly low risk rip currents expected early this
week as surf/breakers only in the 1-2 feet range and mainly
offshore Southwest flow with afternoon sea breeze at 10-15 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  94  73  93  73 /  40  60  50  80  60
SSI  78  90  77  90  77 /  30  60  50  70  60
JAX  75  95  75  94  75 /  20  70  40  80  50
SGJ  76  93  75  93  75 /  10  50  50  70  50
GNV  74  95  74  94  74 /  20  40  30  70  40
OCF  74  95  73  94  74 /  30  40  30  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 9, 4:30 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
530 PM EDT Sun Aug 9 2020

FLZ340-092200-
Western Marion FL-
530 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION COUNTY UNTIL
600 PM EDT...

* At 530 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Rainbow Lakes Estates. This
  storm was nearly stationary.

* Penny size hail and winds in excess of 45 mph possible with this
  storm.

* Locations impacted include...
  Rainbow Lakes Estates and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2921 8254 2922 8240 2929 8241 2930 8237
      2913 8238 2913 8253
TIME...MOT...LOC 2130Z 330DEG 2KT 2920 8252

ENYEDI
Special weather statement, Aug 9, 4:32 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
532 PM EDT Sun Aug 9 2020

FLZ037-092200-
Putnam FL-
532 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PUTNAM COUNTY UNTIL
600 PM EDT...

* At 532 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Palatka. This storm was nearly
  stationary.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palatka and East Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2965 8173 2970 8164 2964 8156 2960 8168
TIME...MOT...LOC 2132Z 014DEG 4KT 2965 8167

ENYEDI
Special weather statement, Aug 9, 4:34 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
534 PM EDT Sun Aug 9 2020

FLZ140-240-092215-
Central Marion FL-Eastern Marion FL-
534 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
615 PM EDT...

* At 534 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  northwest of Pittman to near The Villages. Movement was southeast
  at 5 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Weirsdale, Ocklawaha, Moss Bluff, Lake Weir and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2902 8207 2917 8164 2905 8164 2905 8166
      2896 8166 2896 8208
TIME...MOT...LOC 2134Z 325DEG 6KT 2907 8173 2897 8196

ENYEDI
Special weather statement, Aug 9, 4:42 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
542 PM EDT Sun Aug 9 2020

GAZ136-151-152-092245-
Pierce GA-Brantley GA-Wayne GA-
542 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIERCE...BRANTLEY
AND SOUTHERN WAYNE COUNTIES UNTIL 645 PM EDT...

* At 540 PM EDT, National Weather Service meteorologists were
  tracking a broken line of strong thunderstorms moving east from
  near Jesup to near Fort Mudge. These storms will intersect the
  east coast sea breeze across eastern Wayne, Brantley and extreme
  eastern Pierce counties through 630 pm. Storm development is
  expected to increase during this time frame.

* Small hail and wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  Jesup, Nahunta, Gardi, Hickox, Raybon, Waynesville, Atkinson, Mount
  Pleasant, Hortense and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3161 8173 3159 8171 3156 8170 3154 8167
      3151 8166 3147 8161 3140 8166 3139 8170
      3136 8170 3133 8173 3130 8173 3128 8175
      3117 8178 3116 8177 3114 8182 3110 8184
      3110 8191 3107 8193 3115 8220 3163 8192
TIME...MOT...LOC 2140Z 288DEG 16KT 3157 8191 3118 8214

ENYEDI
Special weather statement, Aug 9, 4:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
554 PM EDT Sun Aug 9 2020

FLZ037-140-240-092245-
Central Marion FL-Putnam FL-Eastern Marion FL-
554 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION AND CENTRAL PUTNAM
COUNTIES UNTIL 645 PM EDT...

* At 553 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Palatka
  to near Weirsdale. These storms were nearly stationary.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Palatka, Interlachen, Salt Springs, Juniper Springs, Lynne,
  Weirsdale, Lake Delancy, Fruitland, Ocklawaha and Moss Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2966 8190 2969 8162 2933 8165 2932 8168
      2931 8168 2930 8166 2896 8169 2896 8200
TIME...MOT...LOC 2153Z 256DEG 3KT 2964 8167 2898 8196

ENYEDI
Special weather statement, Aug 9, 5:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
608 PM EDT Sun Aug 9 2020

GAZ153-154-092245-
Inland Glynn GA-Coastal Glynn GA-
608 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN COUNTY UNTIL
645 PM EDT...

* At 608 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Carnigan to 6 miles south of Gardi. Movement was east at 20 mph.

* Small hail, funnel clouds, and wind gusts up to 50 mph possible
  with these storms.

* Locations impacted include...
  Dock Junction, Everett, Thalmann and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3116 8154 3125 8176 3128 8175 3130 8173
      3133 8173 3133 8172 3136 8170 3138 8171
      3140 8169 3140 8167 3145 8163 3144 8161
      3143 8161 3138 8155 3132 8145
TIME...MOT...LOC 2208Z 261DEG 16KT 3146 8147 3144 8178

ENYEDI

The radar

The Jacksonville radar (KJAX), 87 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glynn

When
August 9, 5:25 PM EST
Where
Glynn County, 3.03 mi ESE of Thalmann
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.270, -81.650

A large pine tree was blown down across Georgia Highway 32 near Thalmann and Georgia Road 99. The cost of damage was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905027.